Utah, 2017Winter Weather in Utah, October 2, 2017
October 2, 2017 · NWS GJT · 1 event in 1 county or zone
A cold front associated with a strong upper level disturbance produced significant snowfall over the Uinta Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front associated with a strong upper level disturbance produced significant snowfall over the Uinta Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 1, 10:34 PM MST, 2 hours 26 minutes earlier.
Area forecast discussion, Oct 1, 10:34 PM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1134 PM MDT Sun Oct 1 2017
.UPDATE...
Issued at 958 PM MDT Sun Oct 1 2017
Band of moderate to heavy precipitation along and north of frontal
boundary has set up over the Tavaputs, Grand Mesa and Elk
Mountains, northward over parts of the Northwest Plateau, Flat
Tops and Gore Range. Good agreement in keeping this band in this
orientation with a slight adjustment northward overnight. Snow
levels dropped lower and quicker than expected this evening, with
snow falling in Craig and Hayden earlier, and more recently Aspen.
However, current hazard headlines in good shape as main
accumulating snow should remain above 7000 feet across the north
and 9000 feet over central areas. Did adjust amounts upward for
the Elks, Mesa, and Tavaputs, with heavy precipitation expected
under the band.
&&
.SHORT TERM...(Tonight through Monday night)
Issued at 244 PM MDT Sun Oct 1 2017
The frontal precipitation band set up well north of the
Bookcliffs and Roan Plateaus this morning and stayed there all
day. Late this afternoon it stretched from about Clark in Routt
County southwest to Rangely. This orientation got snow going on
time to a few hours early over the higher elevations of Moffat
and Routt counties. A shortwave will drop round the base of the
upper trough over the Great Basin and help push that front a bit
further south tonight after midnight. It push through much of
central CO and bring precip into the central valleys and east
central UT.
As the support from the shortwave moves out to the north and east
Monday night, the precipitation will move out with it with most of
it leaving exiting the forecast area by 12z Tuesday.
.LONG TERM...(Tuesday through Sunday)
Issued at 244 PM MDT Sun Oct 1 2017
As one shortwave and jet speed maxima rotates from NE UT across
NW CO and into WY Tue. the frontal and jet influenced
precipitation band will pivot and move east and out of the area by
late Tue. night. Wed. should prove dry with and broad
southwesterly jet and dry slot overhead.
On Thursday moisture begins to feed north along and a little west
of the Continental Divide as a closed low over southern ID moves
east through the northern Rockies. Friday through Sunday should be
dry with west to northwest flow aloft.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1133 PM MDT Sun Oct 1 2017
Frontal boundary extending near the I-70 corridor will provide the
focus for bands of rain and higher elevation snow along with sub
MVFR and airport minimums east and north of KRIL. Precipitation
will become more showery during the day Monday along with the
potential for thunder near the Divide. Gradually improving
conditions can be expected after 00Z west to east. VFR conditions
are expected across southern areas. Stronger winds aloft will
result in turbulence and potential LLWS in the vicinity of ridges.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until midnight MDT Monday night for
COZ003-009-012.
Winter Storm Warning until midnight MDT Monday night for COZ004-
010-013.
Winter Weather Advisory until 6 PM MDT Monday for COZ001-002-005.
UT...Winter Weather Advisory until midnight MDT Monday night for
UTZ025.
Winter Storm Warning until midnight MDT Monday night for UTZ023.
&&
UPDATE...BM
SHORT TERM...CC
LONG TERM...CC
AVIATION...BMHazardous weather outlook, Oct 1, 4:42 AM MST, 20 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
542 AM MDT Sun Oct 1 2017
COZ001>014-017>023-UTZ022>025-027>029-021145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
542 AM MDT Sun Oct 1 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
A cold front will drop into Northeast Utah and Northwest Colorado
this evening through Monday morning. Moderate to heavy snow
accumulations are possible above 7000 feet mainly north of I-70,
with accumulations mainly above 9000 feet south of I-70.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Periods of rain and snow will continue across the region during
the day Monday before conditions dry out late Monday. Warmer air
is expected to move back into the region by midweek before the
next chance of precipitation in the form of rain later this week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but spotters are encouraged
to report snowfall to the National Weather Service in Grand
Junction.
In the hours before
Local storm report, Oct 1, 7:48 PM MST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
848 PM MDT SUN OCT 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HEAVY SNOW 4 NE REDCLIFF 39.56N 106.33W
10/01/2017 E6.0 INCH EAGLE CO PUBLIC
ESTIMATED FROM SKI AREA STAKE CAM.
&&
BMWinter Weather, Eastern Uinta Mountains
- When
- October 2, 1:00 AM MST to 5:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 3 to 5 inches of snow fell across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, October 2, 2017$150,000 · EF2 · 5 events
- Tornadoes and Flash Flooding in Kansas, October 2 to 3, 2017$129,000 · EF1 · 16 events
- Hail and Damaging Wind in Nebraska, October 2 to 3, 2017$125,000 · 1.75 in hail · 14 events
- Winter Storm in Montana, October 2 to 3, 201720 events
- Flash Flood and Damaging Wind in Kansas, October 2 to 3, 201752 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, October 2, 20174 events
- Flash Flooding in Louisiana, October 2, 20173 events
- Heavy Snow in Montana, October 2 to 3, 20173 events
- Dense Fog in Colorado, October 2 to 3, 20173 events
- Frost and Freeze in Colorado, October 2 to 3, 20172 events
- Hail in Nebraska, October 2, 20172 in hail · 2 events
- Tornado and Hail in Nebraska, October 2, 2017EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718162.